Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 201, NWS Mobile, AL

August 5, 2006Choctaw County, Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 5, 2006, 6:01 PM CDT for Choctaw County, Clarke County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2006, 6:01 PM CDT (23:01 UTC)
Expired
Aug 5, 2006, 6:30 PM CDT
In force
29 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Choctaw County, AL, Clarke County, AL

The radar

The Mobile radar (KMOB), 140 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 052302
SVRMOB
ALC023-025-052330-
/O.NEW.KMOB.SV.W.0201.060805T2301Z-060805T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
601 PM CDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN CLARKE COUNTY IN SOUTHWEST ALABAMA
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA

* UNTIL 630 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ARARAT...OR ABOUT 12 MILES
  SOUTHEAST OF BUTLER...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOU BY 625 PM CDT
  WIMBLY AND CHAPPELL HILL BY 630 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3191 8793 3206 8807 3205 8842 3175 8842

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:05 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 5, 3:05 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CDT SAT AUG 5 2006

.SHORT TERM...(TONIGHT THROUGH MONDAY)...MCS THAT ROLLED SOUTHWEST
INTO THE MARINE ZONES THIS MORNING HAS STABILIZED COASTAL AREAS.
HOWEVER...INTERIOR REGIONS THAT HAVE HAD TOTAL INSOLATION HAVE
BECOME VERY UNSTABLE THIS AFTERNOON W/ MLCAPE VALUES IN EXCESS OF
2000 J/KG WHILE MUCAPES ARE IN EXCESS OF 3K J/KG. DRY MID LEVEL
AIR...VISIBLE IN LATEST WATER VAPOR LOOPS... WRAPPING WESTWARD
AROUND AN UPPER LEVEL LOW MOVING WEST ACROSS THE NORTH CENTRAL GULF
HAS ALSO AIDED THE DESTABILIZATION PROCESS. THIS DRIER MID LEVEL AIR
WILL ENHANCE THE DOWNDRAFT PRODUCTION FOR THE REST OF THE
AFTERNOON...W/ A FEW DAMAGING WET MICROBURSTS A POSSIBILITY. SPC
SWODY 1 CONTINUES THE SLIGHT RISK FOR THIS SAME REASON. WHILE
INSTABILITY IS HIGH...SHEAR IS VERY LOW...THUS THE STORMS WILL BE
PULSE IN NATURE. EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP MAINLY
ACROSS INTERIOR ZONES...FOCUSED NEAR A STALLED FRONT ACROSS EXTREME
NORTHERN ZONES AND ALONG THE SEABREEZE ACROSS SOUTHEAST MISSISSIPPI.
HOWEVER...A FEW STORMS MAY STILL DEVELOP IN COASTAL AREAS WHERE THE
ATMOSPHERE IS TRYING TO RECOVER FROM MORNING CONVECTION.

FOR SUNDAY...DRIER AIR MID LEVEL OVERSPREADS THE AREA IN THE WAKE OF
THE UPPER LEVEL LOW WITH PW VALUES FALLING BELOW 1.7 INCHES ACROSS
EASTERN AREAS. WILL ALIGN THE HIGHER POPS OVER THE WESTERN HALF OF
THE AREA WHERE SOME INFLUENCE FROM THE UPPER LOW WILL REMAIN ALONG
WITH THE BETTER DEEP LAYER MOISTURE. A FEW OF THE STORMS ACROSS
WESTERN AREAS COULD BECOME STRONG AGAIN ON SUNDAY AFTERNOON WITH THE
PRIMARY THREAT BEING DAMAGING WINDS.

MONDAY...A BROAD UPPER LEVEL ANTICYCLONE BUILDS ACROSS MUCH OF THE
SOUTHEASTERN U.S. THE SUBSIDENCE UNDER THIS RIDGE WILL HELP CUT DOWN
ON RAIN CHANCES ESPECIALLY ACROSS THE NORTH. TEMPERATURE WILL ALSO
WARM W/ MID 90S BACK IN THE FORECAST ACROSS THE INTERIOR. EXPECT THE
BEST RAIN CHANCES TO REMAIN NEAR THE COAST W/ DISTURBED EASTERLY
FLOW AND THE AFT SEABREEZE COMBINING TO IGNITE SHOWERS AND
THUNDERSTORMS.

.LONG TERM...(TUESDAY THROUGH SATURDAY)...THE UPPER LEVEL RIDGE WILL
CONTINUE ACROSS THE SOUTHEASTERN STATES THROUGH MUCH OF THE WEEK. A
WEAK FRONT APPROACHES...STALLS AND WASHES OUT ACROSS NORTHERN PARTS
OF THE FORECAST AREA BY LATE TUESDAY. THIS LINGERING WEAKNESS/SHEAR
AXIS COMBINED W/ PLENTIFUL LOW LVL MOISTURE (PW VALUES 1.7 TO 2
INCHES) WILL KEEP RAIN CHANCES IN THE SCATTERED RANGE FOR MUCH OF
NEXT WEEK (WHICH IS NEAR THE CLIMATOLOGICAL NORM FOR THIS TIME OF
YEAR). SOME DRIER AIR IN THE MIDDLE AND UPPER LEVELS WILL MAKE FOR A
FEW STRONGER PULSE TYPE THUNDERSTORMS THROUGH THE WEEK. THE RIDGE IS
FORECAST TO BREAKDOWN SOME BY THE END OF THE WEEK AS AN UPPER TROUGH
MOVES ACROSS THE NORTHEAST AND SENDS A WEAKENING FRONT TOWARD THE AREA.
/13

&&

.MARINE...AN UPPER LEVEL DISTURBANCE WILL GRADUALLY MOVE WESTWARD
AND OUT OF THE MARINE AREA THROUGH THIS EVENING. HIGH PRESSURE WILL
BUILD BACK INTO THE MARINE AREA FROM EAST BY EARLY IN THE WEEK AND
REMAIN THERE FOR MUCH OF THE UPCOMING WEEK. WIND AND SEA STATES WILL
CHANGE VERY LITTLE OUTSIDE OF SOME INCREASE ASSOCIATED WITH THE
AFTERNOON SEABREEZE NEARSHORE AND IN THE BAYS. WINDS AND SEAS WILL
ALSO BE HIGHER NEAR SCATTERED SHOWERS AND THUNDERSTORMS. /13

&&

.FIRE WEATHER...A STALLED FRONT ALONG WITH SEVERAL UPPER LEVEL
DISTURBANCES WILL KEEP SCATTERED MAINLY AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH MUCH OF THE
PERIOD. MOIST SOUTHERLY FLOW WILL CONTINUE TO PUMP VERY MOIST
TROPICAL AIR FROM THE GULF OF MEXICO IN THE FORECAST AREA...THUS
KEEPING RELATIVE HUMIDITY VALUES WELL ABOVE CRITICAL THRESHOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  92  73  93 /  20  40  10  30
PENSACOLA   75  91  77  93 /  20  40  10  30
DESTIN      78  92  79  92 /  20  20  10  30
EVERGREEN   72  94  72  93 /  20  20  10  30
WAYNESBORO  71  93  74  95 /  30  30  10  20
CAMDEN      72  96  74  94 /  30  20  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

13/JC
Hazardous weather outlook, Aug 5, 12:45 PM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1245 PM CDT SAT AUG 5 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1245 PM CDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...REST OF TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL FORM DURING THE AFTERNOON HOURS...WITH
ISOLATED SEVERE STORMS POSSIBLE.  THE PRIMARY HAZARD TODAY WITH
SEVERE STORMS WILL BE DAMAGING DOWNBURST WINDS AND DANGEROUS VERY
FREQUENT LIGHTNING STRIKES.  SOME OF THE STORMS WILL PRODUCE HEAVY
RAINS TOTALING NEAR 2 INCHES PER HOUR...AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY.  WHILE A FEW
STRONGER STORMS WILL BE POSSIBLE AT ISOLATED LOCATIONS...THE
PROBABILITY FOR WIDESPREAD SEVERE OR HAZARDOUS WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF...ISOLATED NATURE OF ANY SEVERE STORMS THIS
AFTERNOON...ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL FOR SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH
TONIGHT.

GARMON

In the hours before

Special weather statement, Aug 5, 2:46 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
246 PM CDT SAT AUG 5 2006

MSZ078-052015-
STONE-
246 PM CDT SAT AUG 5 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER EXTREME SOUTHERN
STONE COUNTY...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHERN STONE COUNTY SOUTH OF
BEATRICE...NEW THE HARRISON COUNTY LINE.  THE THUNDERSTORM WAS
MOVING WEST AT 10 MPH...AND WAS LIKELY PRODUCING GUSTY WINDS AROUND
45 MPH...IN ADDITION TO FREQUENT LIGHTNING STRIKES AND POSSIBLY SOME
SMALL HAIL.

THE THUNDERSTORM WILL AFFECT AREAS OVER EXTREME SOUTHERN STONE
COUNTY SOUTH OF BEATRICE...MOVING TO NEAR MCHENRY BY THROUGH 315 PM
CDT.

WIND GUSTS AROUND 45 MPH COULD BRING DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS.

PERSONS NEAR OR IN THE PATH OF THIS STORM SHOULD SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.  STAY AWAY FROM
EXTERIOR DOORS AND WINDOWS.  DO NOT USE CORDED TELEPHONES AND STAY
AWAY FROM ELECTRICAL APPLIANCES.
Special weather statement, Aug 5, 2:46 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
246 PM CDT SAT AUG 5 2006

MSZ078-052015-
STONE-
246 PM CDT SAT AUG 5 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER EXTREME SOUTHERN
STONE COUNTY...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHERN STONE COUNTY SOUTH OF
BEATRICE...NEAR THE HARRISON COUNTY LINE.  THE THUNDERSTORM WAS
MOVING WEST AT 10 MPH...AND WAS LIKELY PRODUCING GUSTY WINDS AROUND
45 MPH...IN ADDITION TO FREQUENT LIGHTNING STRIKES AND POSSIBLY SOME
SMALL HAIL.

THE THUNDERSTORM WILL AFFECT AREAS OVER EXTREME SOUTHERN STONE
COUNTY SOUTH OF BEATRICE...MOVING TO NEAR MCHENRY BY THROUGH 315 PM
CDT.

WIND GUSTS AROUND 45 MPH COULD BRING DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS.

PERSONS NEAR OR IN THE PATH OF THIS STORM SHOULD SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.  STAY AWAY FROM
EXTERIOR DOORS AND WINDOWS.  DO NOT USE CORDED TELEPHONES AND STAY
AWAY FROM ELECTRICAL APPLIANCES.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:13 PM CDTSevere Thunderstorm WarningMOBWilcox32 min
Aug 5, 6:26 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke64 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.